Gemcitabine-induced peripheral edema: Report on 15 cases and review of the literature
Carcinoma, Squamous Cell
Combined Modality Therapy
Head and Neck Neoplasms
Maximum Tolerated Dose
Some degree of peripheral edema occurs in up to 20% of patients treated with gemcitabine (Gemzar). The edema is typically mild, requiring discontinuation of the drug in less than 1% of patients. Most patients require no therapy. However, in cases of peripheral edema, grade II or higher, suspension of gemcitabine and treatment with corticosteroids are often necessary, and permanent discontinuation of gemcitabine may be required on occasion. We have identified 15 cases of peripheral edema, grade II or greater, developing in patients receiving gemcitabine chemotherapy at Memorial Sloan-Kettering Cancer Center. The diagnosis was made based on temporal association with drug administration, and exclusion of other potential acute causes of edema including progression of disease and deep vein thrombosis. The 15 patients in this series represent less than 1% of all patients treated with gemcitabine at this institution over the same time period. Gemcitabine was immediately discontinued at the time of the onset of edema in 7 of the 15 patients due to severity of the symptoms. Thirteen of the 15 patients in this case series had experienced peripheral edema previously, and 6 had active low-grade edema at the time the gemcitabine was first administered. Patients receiving gemcitabine should be advised of this potential complication and urged to promptly report its development so that comorbid conditions can be excluded and proper supportive measures initiated. Patients predisposed to peripheral edema from some other cause may be at increased risk for developing severe peripheral edema with gemcitabine.